Several factors contribute to the development of incontinence: genes, lifestyle choices, and hormonal imbalance are just a few of the potential culprits. Another, lesser-known cause for the condition, however, might be medication that is being taken for something else. To eliminate the disorder and ultimately find relief, read on to learn about five medications that might be contributing to your incontinence.
Some medications that worsen incontinence are prescribed for separate issues, yet carry similar negative effects just the same. Angiotensin-converting-enzyme (ACE) inhibitors, for example, are primarily prescribed to treat hypertension and congestive heart disease. They are meant to dilate blood vessels, but some can also cause a chronic cough that incites episodes of stress incontinence by putting pressure on the bladder through exertion.
Similar to ACE inhibitors - though more frequently used to treat kidney disease - diuretics are included among the medications that worsen incontinence. Because the drugs are made to increase the volume of urine they can affect all three types of incontinence in both men and women. Alternative treatments should be explored where possible.
Unfortunately for those who suffer the disorder, some medications prescribed for incontinence itself can, in turn, aggravate the issue. Many feel isolated by the condition, finding it embarrassing and frustrating to talk about it with loved ones. If such feelings descend into depression, mood-regulating drugs like antidepressants might lead to a vicious circle of increased incontinence symptoms. As in all cases, it's important to contact a healthcare professional should this occur.
There are many reasons why sedatives might be considered beneficial: from treating insomnia to anxiety to chronic irritability. These medications however, intensify incontinence as a result of their relaxant qualities. Though often meant for a specific area, many cause muscles to relax throughout the body- a situation which is not ideal for those whose pelvic muscles are already weakened. They also decrease one's awareness of the need to urinate, which may cause the recurrence of accidental urination among sufferers of stress and overflow incontinence.
Hormone Replacement Therapy
For women going through menopause, often the cause of urinary incontinence is hormonal imbalance, a condition which can be regulated by keeping a balanced diet, a specific exercise routine, and an overall healthy lifestyle. Severe symptoms of this transition however, are sometimes dealt with via hormone replacement therapy (HRT). A process which artificially supply's dipping hormone levels. While the worst of the condition may benefit in some cases, incontinence can worsen as a result.
Understanding the potential reasons behind incontinence is the best way to treat symptoms and get back to a life uninterrupted by excessive bathroom breaks. Although some conditions are too serious to not be treated by these medications, there may sometimes be possible substitutions that provide reduced side effects. If you suspect one of the medications above is responsible for your symptoms, talk to a doctor today about your options for the future.
- Finkelstein, M.M. (2002). Medical Conditions, Medications, and Urinary Incontinence: Analysis of a Population-Based Survey. Canadian Family Physician, 48, 96-101. Retrieved from www.cfp.ca/content/48/1/96.full.pdf
- National Health Service. (2014). Urinary Incontinence - Causes. Retrieved November 11, 2013, from http://www.nhs.uk/Conditions/Incontinence-urinary/Pages/Causes.aspx